Vitamin D, Ursodiol, Rifampin, ADEK, Tylenol.
We’ve just finished giving Henry his morning barrage of medicine. The Rifampin is new today and the Tylenol is (we hope) a one-time thing to help with his teething pain, but we’ve been giving him the others pretty much every day for months. There was a time a few months ago when we were also giving him two kinds of antibiotics for an ear infection and vitamin E in addition to all the others. Although Henry does much better than he used to, it’s still an exhausting way to begin the day. And he’s not even sick.
The first ones we had to give him were Vitamins D and E. The D has never been a problem; it’s just 0.25 ml, so he barely notices it. The E was a nightmare: 7.5 ml of thick vile-tasting goo. That’s one and a half teaspoons. For a two-month old. We were lucky if he ever swallowed more than half of it, and beleive me, we’ve tried all the tricks in the book. Eventually, we just gave up. At his next blood test, his E level was fine anyway, so we were off the hook. (The whole thing reminded me of the year or so after I had my braces removed. I never, never wore my retainer during the day, and often skipped at night, too. Every time I had a checkup with the orthodontist, he complimented me on how well I was doing with my retainer.)
The ADEK is the worst of the current crop. It’s only one ml, but it tastes disgusting. It’s a multi-vitamin and tastes exactly like adult vitamins smell, with the dubious addition of some very artificial cherry flavor. We think ADEK uspets Henry’s stomach–though less than it did in the past–and the handfull of times he’s ever really thrown up were immediately after having his morning dose.
Ursodiol and Rifampin are to help with Henry’s itching. He’s had elevated bile acid levels, which can cause itching (which is a story for another day). It’s tough to tell whether the Ursodiol is making a difference. The Rifampin is new as of today. We’re looking forward to the side-effects, which include coloring everything orange: poop, urine, and tears (in adults they recommend people not wear contact lenses while taking Rifampin, as it can permanently stain soft lenses). What fun!